Seizure Medications and Mood
The main goal for epilepsy treatment should be to control (and ideally get rid of) seizures. At the same time, it's important to pay attention to how the seizure medications make you feel and how they affect your daily life.
Sometimes a seizure medication works well to control seizures, but affects your mood or bothers you in other ways. You may need to change medicines to find one that doesn't cause these side effects. Remember, side effects can be good or bad. Some medicines can improve mood, while another may worsen it. A man trying to control his seizures and lose weight may be pleased to find that his seizure medicine helps him do both. But that same medicine may make someone else toss and turn at night.
Why do seizure medicines affect how I feel?
Emotions and moods are clearly connected to a specific portion of the brain, the limbic area. This area is frequently involved in seizures and seizure-like activity. Seizure medicines try to stop seizures by changing the actions of cells in that part of the brain, but then they also can affect other things that those cells are responsible for, such as moods and emotions.
Why does one medicine make me feel different and another one doesn't?
Different seizure medicines work on different chemicals or neurotransmitters in the brain. Your mood and behavior also have a chemical basis, so they may be affected if the medicine you're taking works on the same chemicals. Another medicine that works on different chemicals probably will not have the same effect.
Often, side effects will occur or will be worse because the amount of medicine you take is increased too fast or the level in your blood is too high. If you notice changes in your mood when you are starting a new medicine, let your doctor know. A change in dosage may help.
Individuals react to medication in different ways. Your doctor doesn't know what side effects (if any) will definitely appear when you are given a particular medicine. One that works well and has no side effects for you might have very negative effects for another person.
What are some common behavioral and mood-related side effects from seizure medicines
Common side effects include improved or worsened mood, decreased concentration, greater irritability, and hyperactivity.
My doctor wants to put me on one of the "newer" medicines. Will this affect my mood and personality?
Again, it's hard to know exactly which medicine will cause side effects in a given person. But when doctors have looked at large groups taking these medicines, they have noticed some trends. Certain categories of changes were more common for certain medicines:
- Improved mood: Neurontin, Lamictal, Topamax, Depakote
- Increased symptoms of depression: Sabril, Gabitril, Zonegran, phenobarbital, mysoline, Keppra
- Increased anxiety: Felbatol, Keppra
- Increased irritability: Neurontin, Zonegran, Keppra
- Psychotic behavior: Sabril, Zonegran , Potiga, Fycompa
A few of these seizure medicines (especially Sabril and Felbatol) are not used very often because serious side effects have occurred in some people who have taken them. Your doctor should tell you if there is any such concern with your new medicine. (You can also get this kind of information from the Seizure Medicines section of this website.) Do not let the fact that your medicine may cause negative side effects scare you. Most people never experience any severe side effects, and it is unlikely that they will suddenly develop, especially after you've taken the medicine safely for a while.
Epilepsy centers provide you with a team of specialists to help you diagnose your epilepsy and explore treatment options.
Find in-depth information on anti-seizure medications so you know what to ask your doctor.
Epilepsy and Seizures 24/7 Helpline
Call our Epilepsy and Seizures 24/7 Helpline and talk with an epilepsy information specialist or submit a question online.
Tools & Resources
Get information, tips, and more to help you manage your epilepsy.